Wisconsin, 2016

Tornado and Flash Flooding in Wisconsin, July 11 to 14, 2016

July 11 to 14, 2016 · NWS DLH · 19 events in 5 counties and zones

Thunderstorms brought heavy rain to northwest Wisconsin early Monday, July 11th which helped to saturate the soil. During the day a strong low level jet pumped very moist air into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
2
Property damage
$9,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms brought heavy rain to northwest Wisconsin early Monday, July 11th which helped to saturate the soil. During the day a strong low level jet pumped very moist air into the region. The jet and a west to east stationary front were the triggers for thunderstorms that developed later in the day. Rounds of thunderstorms brought some damaging winds to parts of northwest Wisconsin late Monday afternoon and evening. These storms were followed by evening storms that began training as the night wore on. The training storms resulted in very heavy rain over the region. Historic flooding followed the extremely high average rainfall amounts of 4 to 8 inches. There was a wide corridor of about 8 to 10 inches of rain from northern Iron County to northern Burnett County, including Saxon Harbor on Lake Superior, and the towns of Marengo, Cable, Hayward, Wascott, Minong, and Danbury. The initial squall line of storms brought down many trees. The effects of the wind and a raging, flooded Oronto Creek caused enormous damage at Saxon Harbor. At Saxon Harbor, where 70 vessels were moored, 6 boats sank and the rest were set afloat. Most vessels were recovered. One man drowned in these floodwaters. The Bad River, which flows north through Ashland County into Lake Superior, set a new record, with the river level at Odanah reaching around 27.3 feet Tuesday morning, shattering the previous record of 22.2 feet set on June 24th, 1946. The Bad River Tribe of the Lake Superior Chippewa was totally cut off by the floodwater for days.

Total damage to roads and public infrastructure across northern Wisconsin was $35 million. In Ashland County, road washouts and bridge repair costs were estimated at $2 to $4 million. Washburn County damage was about $2.5 million. The Bad River Band of Ojibway had $2.3 million damage to roads. Forty-three miles of roads were damaged and closed on tribal land.

The Wisconsin governor declared states of emergency for the following counties: Iron, Ashland, Bayfield, Douglas, Burnett, Washburn, Sawyer, and Price. The President later declared disasters for all of the same counties, except for Price. The USDA secretary declared the following counties agricultural disaster areas due to destroyed crops or sharply reduced yields: Douglas, Bayfield, Ashland, Iron, Washburn, Sawyer and Price.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 11, 2:16 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 11, 2:16 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
316 PM CDT MON JUL 11 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 316 PM CDT Mon Jul 11 2016

An upper level low was located in northeast MT at 19Z. Meanwhile, a
surface low was meandering around eastern SD. A warm front extended
eastward from the low across southern MN. A ridge of high pressure
was draped along the Canadian border at 19Z and has kept much of
this area of the region rain free this afternoon. Showers and
thunderstorms have been percolating mainly over the southern tier of
the MN portion of the forecast area today. So far, rainfall amounts
from live gages has been generally less than 2 inches. However, Crow
Wing and Itasca counties have a few reports between 2 and 2.25 inches
of rain. Much of northwest WI has been rain free, with the exception
of the storms that have developed this afternoon from Burnett to
Douglas, Bayfield and Ashland counties. The current batch of storms
is underneath a good sized area of 700-400mb differential vorticity
advection.

Expecting some training of thunderstorms late this afternoon from
the Brainerd Lakes region east to Aitkin, but expect this activity
to diminish as the aforementioned area of vorticity advection lifts
northward into a more stable atmosphere. Will however, see more
storms tonight across the area as the surface low lifts
northeastward into west central MN before being absorbed into the
stronger surface low in Saskatchewan.

A few storms may linger over the Arrowhead and the Chequamegon
National Forest area of northwest Wisconsin Tuesday morning as an
upper level impulse moves through. Drier air arrives elsewhere
Tuesday allowing for a rain free day.

.LONG TERM...(Tuesday night through Monday)
Issued at 316 PM CDT Mon Jul 11 2016

A stacked low will move east across southern Canada during the
middle of the week. The Northland will initially be in warm and
humid south-southwest flow, but the low's cold front will move
through the Northland Wednesday, bringing cloud cover and low
chances of showers. Cannot rule out thunder if there is enough
heating, but the cloud cover will limit the threat. The Northland
will then be in cool northwest flow Thursday, which will promote
widespread broken/overcast cumulus and some showers. The threat of
thunder is low, but not impossible.

The models are trending drier for late this week, with potentially
surface high pressure over the region Friday and Saturday. The
forecast kept some low chances of showers until there is greater
confidence in the trend.

Return flow will probably bring more heat and humidity to the
Northland later in the weekend and early next week, and bring back
the chances for thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1238 PM CDT Mon Jul 11 2016

There is low confidence in the forecast. Showers and thunderstorms
this morning have complicated the forecast for additional showers
and storms this afternoon and evening. Conditions will probably
return to VFR this afternoon, and there will be an increasing
chance of thunderstorms this afternoon, with the peak of activity
likely late this afternoon and this evening when a cold front
approaches the region from the west. Some of the storms could be
severe. There are increasing indications that low (LIFR or IFR)
conditions could develop late this evening and overnight in the
wake of the front when fog and low stratus develop across the
Northland.

The VFR conditions should return Tuesday morning, as well as gusty
southwest winds by the late morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  66  80  61  79 /  90  10   0  20
INL  65  77  61  68 /  80  10  30  50
BRD  65  81  63  79 /  70   0   0  20
HYR  68  82  64  83 /  70  10   0  10
ASX  68  82  64  83 /  60  10   0  10

&&

.DLH Watches/Warnings/Advisories...
WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037.

LS...Small Craft Advisory until 10 PM CDT this evening for LSZ144-145.

&&

SHORT TERM...GSF
LONG TERM...Grochocinski
AVIATION...Grochocinski
Hazardous weather outlook, Jul 11, 3:10 AM CST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
410 AM CDT MON JUL 11 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-120945-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
410 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

MULTIPLE ROUNDS OF STRONG TO SEVERE STORMS WILL IMPACT THE ENTIRE
NORTHLAND TODAY AND TONIGHT...WITH THE STRONGEST STORMS CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL.

STRONG NORTHEAST WINDS WILL INCREASE THE THREAT OF RIP
CURRENTS...MAINLY IN THE DULUTH ENTRY AFFECTING THE PARK POINT
BEACH IN DULUTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHWEST WISCONSIN ON
TUESDAY...WITH A FEW STRONG STORMS POSSIBLE.

THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY...BUT
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS WILL LIKELY BE NEEDED TODAY.

LSZ121-140>148-120945-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
410 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST WINDS ACROSS WESTERN LAKE SUPERIOR TODAY WILL RESULT IN
BUILDING WAVES...MAINLY AT THE HEAD OF THE LAKE. SEE THE LATEST
MARINE WEATHER MESSAGE FOR DETAILS ON A SMALL CRAFT ADVISORY IN
EFFECT.

MULTIPLE ROUNDS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY AND WEDNESDAY SOUTH-SOUTHWEST WINDS WILL INCREASE...POSSIBLY
RESULTING IN HAZARDOUS CONDITIONS FOR SMALL CRAFT.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY...BUT
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

JJM

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 11, 2:56 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
356 PM CDT MON JUL 11 2016

MNZ033>037-112130-
SOUTH CASS-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-CROW WING-NORTHERN
AITKIN-
356 PM CDT MON JUL 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CARLTON...SOUTH
CENTRAL CASS...CENTRAL AITKIN AND NORTHERN CROW WING COUNTIES...

AT 356 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 10 MILES WEST OF KETTLE RIVER...TO BREEZY POINT...AND MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH...PEA SIZE HAIL...AND HEAVY DOWNPOURS CAN BE
EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BIG SANDY LAKE...CROSBY...BREEZY POINT...AITKIN...PEQUOT LAKES...
CROSSLAKE...NISSWA...PINE RIVER...EMILY...IRONTON...DEERWOOD...
MCGREGOR...FIFTY LAKES...CUYUNA...CROMWELL...PALISADE...TAMARACK...
MERRIFIELD...GULL LAKE AND CEDAR LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4680 9456 4675 9269 4642 9300 4642 9305
      4636 9305 4631 9310 4647 9452
TIME...MOT...LOC 2056Z 232DEG 30KT 4649 9310 4661 9421

STEWART
Local storm report, Jul 11, 3:00 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
400 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             DEERWOOD                46.47N 93.90W
07/11/2016  E1.00 INCH       CROW WING          MN   PUBLIC

            VIDEO OF QUARTER SIZED HAIL FALLING. TIME ESTIMATED BY
            RADAR.

&&

WL
Local storm report, Jul 11, 3:16 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
416 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     SANDSTONE               46.13N 92.86W
07/11/2016                   PINE               MN   911 CALL CENTER

            TREES DOWNED IN SANDSTONE WHICH BROUGHT POWER LINES DOWN.
            TIME ESTIMATED BY RADAR.

&&

WL
Local storm report, Jul 11, 3:23 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
423 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       2 NNE BRAINERD          46.38N 94.18W
07/11/2016  M3.75 INCH       CROW WING          MN   TRAINED SPOTTER

            TOTAL PRECIPITATION SINCE MIDNIGHT. STILL RAINING AT THE
            TIME OF THE REPORT.

&&

WL
Special weather statement, Jul 11, 3:36 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
436 PM CDT MON JUL 11 2016

MNZ037-038-WIZ001-006-007-112200-
CARLTON/SOUTH ST. LOUIS-PINE-DOUGLAS-WASHBURN-BURNETT-
436 PM CDT MON JUL 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CARLTON...
NORTHERN PINE...NORTHEASTERN BURNETT...SOUTHERN DOUGLAS AND
NORTHWESTERN WASHBURN COUNTIES...

AT 436 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR HOLYOKE...TO 11 MILES SOUTHWEST OF FOXBORO...TO 6 MILES
EAST OF BRUNO...TO NEAR ASKOV...TO NEAR SANDSTONE...AND MOVING EAST
AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND TORRENTIAL RAINFALL CAN BE EXPECTED WITH
THESE STORMS.

THESE STORMS WILL BE NEAR...
  HOLYOKE AROUND 440 PM CDT.
  FOXBORO AROUND 445 PM CDT.
  DUXBURY AROUND 455 PM CDT.
  DAIRYLAND...CLOVERTON AND DANBURY AROUND 500 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE PATTISON STATE
PARK... LYMAN LAKE...SCOTTS
CORNER...NICKERSON...RIVERSIDE...PLEASANT VALLEY...
BELDEN...PATZAU...MARKVILLE AND CLOVERDALE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4605 9305 4615 9292 4622 9277 4636 9263
      4661 9250 4659 9169 4626 9176 4605 9203
      4592 9242
TIME...MOT...LOC 2136Z 280DEG 25KT 4654 9237 4635 9241 4626 9254 4614
9269 4608 9288

G2
Special weather statement, Jul 11, 4:00 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
500 PM CDT MON JUL 11 2016

WIZ001-002-112245-
DOUGLAS-BAYFIELD-
500 PM CDT MON JUL 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BAYFIELD
AND DOUGLAS COUNTIES...

AT 500 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR OLIVER...TO NEAR DAIRYLAND...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH...PENNY SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  SUPERIOR AROUND 505 PM CDT.
  WISCONSIN POINT AND SOUTH RANGE AROUND 510 PM CDT.
  POPLAR IN DOUGLAS COUNTY AND GORDON AROUND 520 PM CDT.
  MAPLE AND SOLON SPRINGS AROUND 525 PM CDT.
  OULU AROUND 540 PM CDT.
  BARNES AROUND 545 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MIDDLE EAU CLAIRE
LAKE...PATTISON STATE PARK...LYMAN
LAKE...WENTWORTH...WAINO...CHAFFEY... PARK POINT...UPPER EAU CLAIRE
LAKE...CLOVERLAND AND BLUEBERRY.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4668 9220 4673 9205 4672 9204 4673 9204
      4675 9199 4672 9195 4673 9180 4679 9159
      4681 9147 4625 9145 4616 9217
TIME...MOT...LOC 2200Z 252DEG 35KT 4663 9212 4626 9211

DAP

The radar

The Duluth radar (KDLH), 62 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 4 thunderstorm wind, 2 flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
July 11, 4:45 PM CST
Where
Douglas County, 2.8 mi S of Winneboujou
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.480, -91.590

A couple dozen trees were down along Highway 27 about 2 or 3 miles south of the intersection with County Road B.

Thunderstorm Wind, Bayfield

When
July 11, 5:32 PM CST
Where
Bayfield County, 0.69 mi S of Cable
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.190, -91.300

A few trees were blown down.

Thunderstorm Wind, Sawyer

When
July 11, 5:44 PM CST
Where
Sawyer County, 1.68 mi SW of Round Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.000, -91.350

Several trees were blown down. The largest was 14 to 18 in diameter.

Thunderstorm Wind, Bayfield

When
July 11, 5:52 PM CST
Where
Bayfield County, 0.47 mi E of Washburn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.670, -90.890

A large tree was blown down. Report forwarded by the media.

Flash Flood, Bayfield

When
July 11, 6:00 PM CST to 9:45 PM CST
Where
Bayfield County, 1.42 mi ESE of Ashland Jct to 1.43 mi ESE of Ashland Jct
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
46.572, -90.953

Flash flooding along South Fish Creek flooded the nearby stretch of Highway 137.

Flash Flood, Ashland

When
July 11, 6:30 PM CST to 9:45 PM CST
Where
Ashland County, 1.4 mi WNW of Ashland to 1.12 mi NNW of Ashland
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
46.584, -90.909

The Ashland County Sheriff Office reported nearly all roads across the city of Ashland were under water.

Flash Flood, Ashland

When
July 11, 6:30 PM CST to 9:45 PM CST
Where
Ashland County, 2.77 mi SE of Odanah to 2.76 mi SE of Odanah
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
46.595, -90.655

Flash flooding along the Denomie Creek washed out a portion of Highway 2.

Flash Flood, Ashland

When
July 11, 6:30 PM CST to 9:45 PM CST
Where
Ashland County, 0.55 mi SSE of Sanborn to 0.62 mi SSE of Sanborn
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
46.393, -90.775

Flash flooding along Trout Brook washed out the nearby stretch of Highway 13.

Flash Flood, Ashland

When
July 11, 6:30 PM CST to 9:45 PM CST
Where
Ashland County, 41.66 mi W of Clam Lake to 41.64 mi W of Clam Lake
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
46.100, -91.784

Flash flooding along Frog Creek washed out the nearby stretch of Highway 77.

Flash Flood, Ashland

When
July 11, 6:30 PM CST to 9:30 PM CST
Where
Ashland County, 1.72 mi W of Ashland to 1.4 mi NNE of Ashland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.584, -90.916

The Sheriff office in Ashland County reported nearly every street in the city of Ashland was under water.

Flash Flood, Douglas

When
July 11, 6:30 PM CST to 9:30 PM CST
Where
Douglas County, 1.57 mi N of Patzau to 1.75 mi N of Patzau
Cause
Heavy Rain
Reported by
Public
Coordinates
46.503, -92.221

Water covered County Road B about 6 miles west of Pattison State Park.

Flash Flood, Bayfield

When
July 11, 6:50 PM CST to 9:45 PM CST
Where
Bayfield County, 1.64 mi ENE of Washburn to 0.77 mi NNE of Washburn
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
46.683, -90.871

There was flash flooding in Washburn with backups from storm drains in town. There were several inches of water on roadways.

Flash Flood, Bayfield

When
July 11, 7:00 PM CST to 9:45 PM CST
Where
Bayfield County, 0.41 mi ESE of Grandview to 0.45 mi ESE of Grandview
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
46.368, -91.092

Highway 61 was washed out due to flash flooding along Twentymile Creek.

Flash Flood, Bayfield

When
July 11, 7:00 PM CST to 9:45 PM CST
Where
Bayfield County, 0.95 mi WSW of Grandview to 0.91 mi WSW of Grandview
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
46.367, -91.119

Highway 61 was washed out due to flash flooding along Eighteenmile Creek.

Flash Flood, Iron

When
July 11, 9:00 PM CST to July 12, 3:00 AM CST
Where
Iron County, 4.05 mi NE of Cedar to 3.7 mi NE of Cedar
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
46.563, -90.442

Flash flooding along the Oronto and Parker Creeks damaged the infrastructure of Saxon Harbor and parts of the Saxon Harbor Campground. One man died from the flooding.

Tornado, Iron

When
July 11, 10:41 PM CST to 10:44 PM CST
Where
Iron County, 1.83 mi SW of Van Buskirk to 0.79 mi S of Van Buskirk
Rating
EF1
Path length
1.4 mi
Path width
20 yd
Continued into
Gogebic, Mi (MQT)
Reported by
Newspaper
Coordinates
46.362, -90.158

There was enough evidence to indicate a quasi-linear convective tornado developed over rural east-central Iron County, south of Van Buskirk, during the late evening. It heavily damaged a barn structure and a car, and it also damaged some homes and mangled some trees.

Flash Flood, Bayfield

When
July 11, 11:57 PM CST to July 12, 4:09 AM CST
Where
Bayfield County, 4.07 mi SE of Grandview to 4.11 mi SE of Grandview
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
46.328, -91.040

A sheriff deputy was rescued from Twentymile Creek near Mason, WI after he mistakenly drove his vehicle into a washed-out section of road caused by heavy rainfall across the region. The deputy clung to a tree using an emergency tourniquet to keep from being swept away. It took emergency personnel close to 4 hours to rescue the deputy. The deputy was rushed to the hospital where he was hospitalized for kidney failure and other life-threatening problems associated with clinging to the tree in the flood waters. The deputy has since made a full recovery and returned to duty later that month.

Flood, Bayfield

When
July 12, 10:00 AM CST
Where
Bayfield County, 0.6 mi NNE of Cable Union Arpt to 0.46 mi NE of Cable Union Arpt
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
46.208, -91.244

An 84-year-old Illinois man died when his car became partially submerged into floodwaters along a ditch along County Highway M, about 3 miles east of Cable. The man and his 84-year-old wife were attempting to turn around after encountering a washed out section of the Highway near the Namekagon River, but accidentally backed up into the flooded ditch. The man drowned, but a firefighter saved the wife.

Flood, Ashland

When
July 14, 9:00 AM CST
Where
Ashland County, 1.29 mi NW of Marengo to 1.21 mi NW of Marengo
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
46.431, -90.842

An 82-year-old man from Marengo was found dead in his pickup truck in the flooded waters along the Marengo River near the Riemer Road Bridge west of Marengo. The exact circumstances of how, when, and where he died are not known, only that he was found a few days after the heavy rains some time early Thursday.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Iron2016-07-1156MaleUnknownDirect
Flood, Bayfield2016-07-1284MaleVehicle/Towed TrailerDirect
Flood, Ashland2016-07-1482MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyThe tornado archive for Wisconsin, 2016Warnings in Wisconsin, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649128, 649127, 649121, 649122, 635883, 635692, 635694, 635891, 635892, 649314, 649315, 635682, 635693, 635695, 635674, 655864, 682564, 649245, 653540.